Thunderstorm Wind, Aroostook
- When
- July 23, 2:20 PM EST
- Where
- Aroostook County, Madawaska
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 47.350, -68.330
Wind gusts were estimated at 60 mph.
Severe thunderstorms with damaging winds occurred across northern Aroostook county during the afternoon of the 23rd. The storms formed along a frontal boundary located across northern Maine.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Severe thunderstorms with damaging winds occurred across northern Aroostook county during the afternoon of the 23rd. The storms formed along a frontal boundary located across northern Maine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 23, 12:46 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 146 PM EDT SAT JUL 23 2011 .SYNOPSIS... A COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON AND EVENING THEN MOVE EAST EARLY TONIGHT. HIGH PRESSURE WILL BUILD ACROSS THE REGION SUNDAY AND THEN MOVE EAST ON MONDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE... LOW PRESSURE TRACKING NORTH OF MAINE WILL DRAW A COLD FRONT ACROSS THE REGION THROUGH THE LATE AFTERNOON AND EVENING HOURS. SHOWERS/THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE FRONT...WITH THE BEST CHANCES ACROSS NORTHERN AREAS. MODELS INDICATE A MID LEVEL JET CROSSING THE REGION ALONG WITH THE FRONT. EXPECT STRONG...TO POSSIBLY SEVERE...THUNDERSTORMS COULD OCCUR ACROSS NORTHERN PORTIONS OF THE FORECAST AREA LATER THIS AFTERNOON AND EVENING. THE STRONG MID LEVEL JET WILL SUPPORT THE RISK OF STRONG WINDS ALONG WITH HAIL AND HEAVY RAIN. WITH LESSER SUPPORT...EXPECT ONLY ISOLATED SHOWERS/THUNDERSTORMS POSSIBLE DOWNEAST LATER THIS AFTERNOON AND EVENING. ORIGINAL DISCUSSION... EXPECT WINDS TO BECOME NORTHWEST WITH THE PASSAGE OF THE FRONT WITH MUCH DRIER AND LESS HUMID AIR EXPECTED TO OVERSPREAD THE REGION TONIGHT. LOW TEMPERATURES TONIGHT WILL BE MUCH COOLER THAN THE LAST FEW NIGHTS. LOWS ACROSS THE NORTH WILL RANGE FROM THE UPPER 40S TO LOWER 50S NORTH AND MID 50S TO AROUND 60 DOWNEAST. && .SHORT TERM /SUNDAY THROUGH MONDAY/... STRONG SFC COLD FRONT WILL BE S AND E OF THE FA AT THE START OF THE SHORT TERM PD SUN AM W/ MUCH OF THE FA UNDER A BRISK NW FLOW OF COOLER AND MUCH LESS HUMID AIR. TEMPS SHOULD REACH THE LOWER TO MID 70S N AND UPPER 70S INTERIOR DOWNEAST W/ TDS TO FALL BACK INTO THE MID TO UPPER 40S MOST AREAS BY LATER SUN AFTN. EXPECT MOSTLY SUNNY SKIES MOST AREAS W/ SOME SC LEADING TO POSSIBLE P/C SKIES NRN AREAS. A LARGE RIDGE OF CANADIAN HIGH PRES WILL CREST THE AREA LATER SUN NIGHT THEN MOVE E OF THE FA ON MON ALLOWING A SRLY FLOW OF SOMEWHAT WARMER AND MORE HUMID AIR TO BEGIN WORKING BACK INTO THE AREA. STILL NOT BAD THO W/ HIGH TEMPS EXPECTED TO REACH THE MID TO UPPER 70S N AND LOWER 80S INTERIOR DOWNEAST W/ TDS CREEPING BACK INTO THE LOWER TO MID 50S. SOME SHOWERS POSSIBLE WRN AREAS MON AFTN AS THE NEXT WX SYSTEM APPROACHES FROM THE W. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE NEXT WX SYSTEM EXPECTED TO AFFECT THE FA WILL GRADUALLY MOVE INTO THE AREA MON NIGHT AND SLOWLY CROSS THE FA ON TUE. THIS TROF OF LOW PRES/WEAK COLD FRONT WILL BE PRECEDED BY INCREASINGLY MORE HUMID AIR AND WILL BE ACCOMPANIED BY ANOTHER ROUND OF SHOWERS AND POSSIBLE TSTMS...ESPECIALLY TUE AFTN...BEFORE THIS SYSTEM FINALLY SHIFTS E OF THE FA TUE NIGHT. EXPECT A WARM BUT SLIGHTLY LESS HUMID DAY ON WED AS A WEAK RIDGE OF HIGH PRES FOLLOWS FOR WED. THE NEXT WX SYSTEM IS THEN EXPECTED TO APPROACH LATE WEEK W/ INCREASINGLY WARM AND MORE HUMID AIR TO RETURN ONCE AGAIN AS WELL AS INCREASING CHANCES FOR SHOWERS AND TSTMS... && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... NEAR TERM: GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON THROUGH THE EVENING. HOWEVER...LOCALIZED MVFR/IFR CONDITIONS COULD OCCUR WITH ANY THUNDERSTORMS IN ADVANCE OF A COLD FRONT CROSSING THE REGION. ANY THUNDERSTORMS COULD ALSO PRODUCE LOCALLY STRONG WINDS...HAIL AND HEAVY RAIN. VFR CONDITIONS ARE EXPECTED IN THE WAKE OF THE COLD FRONT TONIGHT THROUGH SUNDAY. SHORT TERM: MAINLY VFR CONDS EXPECTED W/ THE EXCEPTION OF SOME PATCHY LATE NIGHT EARLY AM FOG POSSIBLE. && .MARINE... NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THIS AFTERNOON THROUGH TONIGHT. SHORT TERM: WINDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS THRU THE PD. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA/NORCROSS SHORT TERM...KHW LONG TERM...KHW AVIATION...DUDA/NORCROSS MARINE...DUDA/KHW/NORCROSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 405 AM EDT SAT JUL 23 2011 ANZ052-MEZ001>006-010-011-015>017-029>032-240815- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 405 AM EDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE PASSAGE OF A COLD FRONT TODAY. ANY THUNDERSTORMS MAY BE ACCOMPANIED BY SMALL HAIL AND GUSTY WINDS. THE GREATEST CHANCES FOR ANY THUNDERSTORMS WILL BE ACROSS NORTHERN MOST MAINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050-051-240815- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- 405 AM EDT SAT JUL 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
318 PM EDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL STOCKHOLM 47.04N 68.14W
07/22/2011 E1.75 INCH AROOSTOOK ME CO-OP OBSERVER
0720 PM HAIL 2 W STOCKHOLM 47.04N 68.18W
07/22/2011 E1.75 INCH AROOSTOOK ME UNKNOWN
0720 PM TSTM WND DMG 2 W STOCKHOLM 47.04N 68.18W
07/22/2011 AROOSTOOK ME UNKNOWN
TREES DOWN ON MOOSE RUN ROAD
0730 PM TSTM WND DMG ASHLAND 46.63N 68.41W
07/22/2011 AROOSTOOK ME TRAINED SPOTTER
TREES DOWN
0736 PM TSTM WND GST CARIBOU 46.86N 68.01W
07/22/2011 M75.00 MPH AROOSTOOK ME OFFICIAL NWS OBS
0739 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
TREE DOWN
0739 PM TSTM WND DMG ASHLAND 46.63N 68.41W
07/22/2011 AROOSTOOK ME UNKNOWN
MANY TREES DOWN
0739 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
TREE DOWN
0740 PM TSTM WND DMG 4 NNW NEW SWEDEN 47.00N 68.15W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
1 LARGE TREE DOWN ON WEST ROAD...NUMEROUS TREES DOWN ON
HEDMAN RD
0745 PM FLASH FLOOD CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME LAW ENFORCEMENT
FLOODING ON SOUTH MAIN STREET
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME UNKNOWN
TRAILER LIFTED OFF ITS FOUNDATION - GRIMES ROAD.
0745 PM TSTM WND DMG ASHLAND 46.63N 68.41W
07/22/2011 AROOSTOOK ME UNKNOWN
GARAGE MOVED APPROXIMATELY 8-10 FEET OF ITS FOUNDATION.
0745 PM FLASH FLOOD CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME UNKNOWN
FLOODING ON GRIMES ROAD
0745 PM FLASH FLOOD CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME UNKNOWN
FLOODING ON FENDERSTON STREET
0745 PM TSTM WND DMG 2 NNE CARIBOU 46.89N 68.00W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
MANY TREES DOWN...EST WND GUSTS 65KTS OR GREATER...PWR
LINES RIPPED OFF HOUSE...CULVERT OVR FLOWING WATER
RUNNING ACROSS ROAD. EST 2 INCHES OF RAIN IN 20 MINUTES.
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME OTHER FEDERAL
GRIMES RD...ALBAIR RD...PORTIONS OF US RTE 1...AND POWERS
RD CLOSED DUE TO NUMEROUS TREES ACROSS ROAD. POWER LINES
DOWN.
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME UNKNOWN
UTILITY POLES DOWN ON SOUTH MAIN ST.
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
OAK TREE SPLIT...LOMBARD ST.
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME NWS EMPLOYEE
3 LARGE TREES DOWN.
0745 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME UNKNOWN
TREES UPROOTED, 2-3 FOOT DIAMETER TREE SNAPPED IN HALF -
RIVER RD.
0800 PM TSTM WND DMG FORT FAIRFIELD 46.77N 67.83W
07/22/2011 AROOSTOOK ME LAW ENFORCEMENT
TREES DOWN ALL OVER TOWN
0800 PM DOWNBURST CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME LAW ENFORCEMENT
TREES DOWN WASHBURN RD
0800 PM TSTM WND DMG CARIBOU 46.86N 68.01W
07/22/2011 AROOSTOOK ME TRAINED SPOTTER
TREES DOWN RIVER RD
0800 PM TSTM WND DMG NEW SWEDEN 46.94N 68.12W
07/22/2011 AROOSTOOK ME UNKNOWN
5 TREES DOWN UP ROOTED
0827 PM TSTM WND DMG 4 NW MONTICELLO 46.35N 67.90W
07/22/2011 AROOSTOOK ME FIRE DEPT/RESCUE
LIGHTNING STRIKE AND WIND...TREE DOWN OVER CAMP SITE 4
INJURED. NOT LIFE THREATING.
&&
MWALKERThe Caribou radar (KCBW), 151 km away, was scanning. The volume nearest the first event began at 19:19 UTC.
21 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 60 mph.
Gutters were torn from a house and street signs were blown over by wind gusts estimated at 60 mph.
Trees were toppled...shingles torn from a roof and a dock was overturned on Long Lake by wind gusts estimated at 70 mph.
Two trees were toppled by wind gusts estimated at 60 mph.
A tree was toppled by wind gusts estimated at 60 mph.
A fence was blown over by wind gusts estimated at 60 mph.
A tree was toppled in the cemetery on South Main Street by wind gusts estimated at 60 mph.
A tree was toppled by wind gusts estimated at 60 mph.
A barn was collapsed by wind gusts estimated at 65 mph.
A utility pole was snapped and a tree toppled on Washburn Road by wind gusts estimated at 60 mph.
A tree was toppled on both Sincock Street and Wright Street by wind gusts estimated at 60 mph.
A tree was toppled by wind gusts estimated at 60 mph.
A tree was toppled by wind gusts estimated at 60 mph.
A tree was toppled by wind gusts estimated at 60 mph.
A barn was collapsed on Brewer Road by wind gusts estimated at 65 mph.
Trees were toppled on both Tompkins Road and Miller Road by wind gusts estimated at 60 mph.
Trees were toppled on to power lines on Harvest Lane by wind gusts estimated at 60 mph.
Trees were toppled by wind gusts estimated at 60 mph.
Several large branches were snapped and a shutter was torn from a house by wind gusts estimated at 60 mph.
Trees were toppled on Egypt Road by wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336029, 336030, 336035, 336037, 336031, 336049, 336032, 336034, 336038, 336039, 336040, 336043, 336033, 336036, 336041, 336042, 336044, 336045, 336046, 336047, 336048.